U.S. doctors online nowAsk doctors free
Miami, FL
A 25-year-old female asked:

Would diagnosed depressed person + epidural steroid injection = anxiety increased 10fold + always constricted pupils?

3 doctor answers6 doctors weighed in
Dr. Alan Cohen
40 years experience
Steroids: Steroids are powerfully effective anti-inflammatory meds, the strongest. They also have lots of side effects. In psychiatry we see frequent reactions - mania, depression, delirium or psychosis. Anxiety would also be included. The pupillary meiosis is not familiar to me, but it may be from opiates, if you are also getting pain mgmt treatment.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Brian Writer
Psychiatry 17 years experience
It should not: Anxiety can be a consequence of steroidal injections, depressive conditions, &/or the underlying pain condition that it is being treated. These conditions can result in transient pupillary dilation via adrenergic modulation. Persistent pupillary constriction is not a common cause of the conditions listed above. Opiates, which can be used for pain, can cause pupillary constriction.
Created for people with ongoing healthcare needs but benefits everyone.
Dr. Qamar Khan
Pain Management 18 years experience
Anxiety Yes: Anxiety definitely increases with steroid medications, whether taken orally like Prednisone or like you have with epidural steroid injection. Generally this symptom will resolve, but may take up to 2-3 weeks to resolve. Consider seeing your pcp to consider options in the meantime. Regarding your pupils, I am unsure.
Created for people with ongoing healthcare needs but benefits everyone.
Last updated Jun 30, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.